Kansas, 2023

Hail and Damaging Winds in Kansas, July 14, 2023

July 14, 2023 · NWS DDC · 6 events in 3 counties and zones

Large hail and damaging winds occurred across Trego and Ellis counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Large hail and damaging winds occurred across Trego and Ellis counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 14, 10:55 AM CST, 20 minutes earlier.

Area forecast discussion, Jul 14, 10:55 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1155 AM CDT Fri Jul 14 2023

.SHORT TERM...(This afternoon through Saturday evening)
Issued at 1135 AM CDT Fri Jul 14 2023

A weak shortwave trough approaching the central high plains and a
weak cold front, along with abundant low level moisture, will
lead to the propagation of a line of storms across central and
parts of southwestern Kansas this afternoon. The storms were
already developing late this morning. The main question is how far
west the storms will develop due to weaker forcing to the south
and west and warmer mid levels. High winds and hail will be the
main concerns as the low level shear is very weak so that
significant tornadoes are not expected.

.LONG TERM...(After midnight Saturday night through Thursday)
Issued at 1135 AM CDT Fri Jul 14 2023

Cooler and drier air will move into western Kansas Saturday. Any
storm clusters will probably be south and west of Kansas. A
warming trend will commence Sunday, with highs in the mid to upper
90s by Monday and Tuesday. It will continue to be difficult to
get 100 degree readings in southwest Kansas due to all the rain
over the past several weeks. If it does happen, Tuesday would
probably be the day.

The next good chances for thunderstorms are on Wednesday and
Thursday nights as a weak disturbance moves along the southern
edge of the westerlies. High temperatures should cool down into
the upper 80s or lower 90s by Thursday and Friday due to the
passage of an effective frontal boundary and convective remnants
and thunderstorm outflow.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1135 AM CDT Fri Jul 14 2023

A line of storms will move across KHYS, KDDC and possibly KGCK
between 18 and 22z. High winds and hail are likely with this line.
Otherwise, VFR conditions can be expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  91  64  87  64 /  50  50  10  10
GCK  91  62  87  63 /  40  30  20  20
EHA  91  64  86  62 /  30  40  40  40
LBL  91  65  87  64 /  30  40  30  30
HYS  89  62  90  64 /  70  30  10  10
P28  91  68  89  66 /  50  70  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Finch
Hazardous weather outlook, Jul 14, 2:33 AM CST, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
333 AM CDT Fri Jul 14 2023

KSZ030-031-043>046-061>066-074>081-084>090-150845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
333 AM CDT Fri Jul 14 2023 /233 AM MDT Fri Jul 14 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms will be possible across central
Kansas and portions of southwest Kansas later this afternoon into
this evening. The strongest storms will be capable of producing
quarter to golf ball size hail and damaging winds in excess of 60
mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will be possible across extreme southwest Kansas
Saturday. However, severe potential is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed generally after 3 PM...mainly
east of a Garden City to Meade line.

In the hours before

Special weather statement, Jul 14, 10:26 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1126 AM CDT Fri Jul 14 2023

KSZ031-141715-
Ellis KS-
1126 AM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of Ellis County through
1215 PM CDT...

At 1126 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Yocemento, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hays and Toulon around 1135 AM CDT.
  Catherine around 1140 AM CDT.

Other locations in the path of this storm include Emmeram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3880 9904 3879 9941 3913 9957 3913 9904
TIME...MOT...LOC 1626Z 245DEG 31KT 3891 9939

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TATRO

The radar

The Dodge City radar (KDDC), 145 km away, was scanning. The volume nearest the first event began at 17:17 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Ellis

When
July 14, 11:15 AM CST
Where
Ellis County, Catharine
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.930, -99.220

Thunderstorm Wind, Trego

When
July 14, 11:55 AM CST
Where
Trego County, 0.54 mi E of Wakeeney
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.020, -99.870

Strong winds.

Thunderstorm Wind, Trego

When
July 14, 11:55 AM CST
Where
Trego County, 4.01 mi WNW of Ogallah
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.000, -99.800

Strong winds.

Thunderstorm Wind, Trego

When
July 14, 12:18 PM CST
Where
Trego County, 2.15 mi E of Ogallah
Measured
59 kt (68 mph) estimated gust
Reported by
Public
Coordinates
38.980, -99.690

Wind gusts were estimated between 65 and 70 mph.

Thunderstorm Wind, Ellis

When
July 14, 12:46 PM CST
Where
Ellis County, 2.56 mi WNW of Antonino
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.800, -99.420

Winds estimated at 60 to 70 mph. Visibility was reduced to 200 yards.

Hail, Comanche

When
July 14, 4:53 PM CST
Where
Comanche County, Protection
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.200, -99.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122906, 1122907, 1122908, 1122909, 1122911, 1122914.